ANGIOEDEMA AFTER tissue PLASMINOGEN ACTIVATOR INFUSION


A 78-year old man presented with left hemiparesis of 90 minutes duration. A diagnosis of right MCA territory infarct was made and he was started on tissue plasminogen activator infusion for thrombolysis. 54 minutes after starting infusion, he developed swelling involving left side of tongue. t-PA infusion was stopped. A diagnosis of oro-lingual edema was made. Oro-lingual edema is a known adverse effect of t-PA.

Salient features of oro-lingual edema due to tissue plasminogen activator

  1. The swelling can be asymmetric at onset, and it commonly develops contralateral to the ischemic side of brain,
  2. It is more common with infarcts in insula region,
  3. It is more common in patients who have received treatment with ACE inhibitors.
  4. Treatment involves intravenous antihistamine and glucocorticoids.

Source: NEJM, June 18, 2020

Published by Dr Sudhir Kumar MD (Medicine) DM (Neurology)

I am a doctor with 25 years experience. I have worked as a neurologist for about 20 years. Educating public and healthcare professionals is very dear to me. This is possible due to my interactions with thousands of patients and their caregivers. I salute the patients who suffer and it is our duty to minimise suffering by preventing diseases and ensuring prompt diagnosis and treatment of those already affected.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: